Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 213, NWS Key West, FL

August 28, 2021

NWS Key West, FL issued this special marine warning at Aug 28, 2021, 12:45 AM EDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 12:45 AM EDT (04:45 UTC)
Expired
Aug 28, 2021, 1:45 AM EDT
In force
60 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 27, 11:56 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 27, 11:56 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1156 PM EDT Fri Aug 27 2021

.DISCUSSION...
Currently - Hurricane Ida has recently emerged off the northwest
Cuban coast and into the Gulf of Mexico. Ida is being steered
around the lower tropospheric ridge which extends across the
southern states and broadens across the east coast, then east
southeastward north of the Bahamas. Latest aircraft recon
indicated a minimum surface pressure of 993 mb and SFMR winds of
35 to 50 knots across our western most Florida Straits zones.
SFMR also measured winds of 30 to 35 knots over the waters just
southwest of the Dry Tortugas. After several rounds of showers and
a few thunderstorms earlier this evening, the resulting broad and
largely stratiform running from around the Dry Tortugas, across
the Lower Keys to the outer Florida Straits off of the Middle Keys
has steadily congealed into showers with a few embedded
thunderstorms. Some of this activity has been strong.

Short Term Update - Ida will continue to work it way northwestward
through the southeastern Gulf of Mexico tonight, and into the
Central Gulf of Mexico on Saturday. Through this, Ida will
steadily put more miles between itself and the Florida Keys. Winds
will, overall trend downward. With that said, initially, any
decrease will be slow to occur and significant wind of 30 to 40
mph and locally higher gusts are likely within passing fast moving
convective features. Have raised pops in the Lower Keys to
categorical and kept a high chance in the Upper Keys. Only minor
adjustments made an evening zone update.

&&

.MARINE...
Ida continues to move northwestward through the southeastern Gulf
of Mexico and around a Ridge extending from north of the Bahamas
to the eastern United States. A Tropical Storm Warning remains in
effect for the Florida Straits adjacent to the Dry Tortugas, and
an advisory remains in effect for remaining waters west of Craig
Key. Recent aircraft recon have indicated winds of 35 to 50 knots
on waters south of the Dry Tortugas. Once Ida begins to pull
further away from all Keys waters, winds will start trend
downwards and seas will gradually improve. The best timing for
this will be from late in the overnight and through Saturday.
Meanwhile, fast moving showers and embedded thunderstorms present
along a band from the area around the Dry Tortugas to the outer
Florida Straits off of the Middle Keys will be capable of
producing wind gusts well in excess of 35 knots.

&&

.AVIATION...
While prevailing VFR conditions will persist at island terminals
overnight, rapidly moving showers and possibly a thunderstorm will
result in brief periods of sub VFR conditions. The timing and
location of these showers is difficult to predict at this time.
With that said, vicinity SHRA and sub VFR TEMPOs have been
included. Surface winds will be out of the east southeast at 15 to
25 knots with the stronger winds at EYW due to proximity to
passing Ida. Fast moving showers will likely produce wind gusts in
excess of 30 to 35 knots. The strongest winds at both terminals
will be during the onset of showers or squalls.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ032>035-043-044-053-054-073-074.
     Tropical Storm Warning for GMZ055-075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....Devanas
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 27, 6:05 AM EDT, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
605 AM EDT Fri Aug 27 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-281030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
605 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Tropical Storm Warning is in effect for the Straits of Florida
west of Halfmoon Shoal where tropical storm conditions are
expected. Tropical storm conditions also remain possible for the
Dry Tortugas and the surrounding coastal waters. A Small Craft
Advisory is in effect for all coastal waters of the Florida Keys
except Florida Bay and the Atlantic-side waters east of Craig Key.
Tropical Storm Ida will make its closest approach this evening
then continue to the northwest into the southeastern Gulf of
Mexico on Saturday. Warnings and advisories will persist through
tonight.

The outer circulation of Ida will build into the Florida Keys this
afternoon and evening, resulting in increased coverage of potent,
thundery squalls. The nastiest weather will be near the center of
circulation, although tropical storm-force wind gusts will be
possible for much of the Florida Keys. Damaging wind gusts up to
55 mph will be possible from the Lower Keys through the Dry
Tortugas.

There is the potential for tornadoes and strong waterspouts this
evening and after midnight as Ida makes its closest approach.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Small Craft Advisory conditions are expected for portions of the
coastal waters of the Florida Keys on Saturday, with hazardous
marine conditions improving gradually throughout the day as Ida
moves away from the Keys. Scattered thunderstorms will persist in
the wake of Ida on Saturday, with the primary hazards lightning
strikes and strong wind gusts.

For Saturday night through Thursday, isolated thunderstorms will
be possible through the period. The primary hazards will be
lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

In the hours before

Local storm report, Aug 27, 11:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1142 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
08/27/2021  M45.00 MPH       GMZ044             FL   C-MAN STATION

            AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 1110 PM EDT.
            THIS SITE ALSO RECORDED A 1-MINUTE WIND SPEED OF 37 KTS,
            OR 43 MPH, AT 1107 PM.

1120 PM     MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
08/27/2021  M40.00 MPH       LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            AN EAST-SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE FLORIDA KEYS NWS RSOIS AROUND 1120 PM
            EDT.

&&

MRR
Local storm report, Aug 28, 12:08 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1208 AM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     MARINE TSTM WIND 4 WSW BOCA CHICA        24.57N 81.76W
08/27/2021  M46.00 MPH       LOWER KEYS IN MONR FL   ASOS

            AN EAST-SOUTHEAST WIND GUST OF 40 KTS, OR 46 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            1121 PM EDT.

1136 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/27/2021  M40.00 MPH       GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 1136 PM EDT.

&&

ROSS
Local storm report, Aug 28, 12:36 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1236 AM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.89W
08/28/2021  M40 MPH          GMZ044             FL   C-MAN STATION

            AN EAST-SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 1200 AM EDT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:43 PM EDTSpecial Marine WarningKEY62 min
Aug 27, 11:45 PM EDTSpecial Marine WarningKEY35 min
Aug 28, 12:19 AM EDTSpecial Marine WarningKEY56 min
Aug 28, 1:27 AM EDTSevere Thunderstorm WarningKEYMonroe14 min
Aug 28, 9:30 AM EDTSpecial Marine WarningKEY60 min
Aug 28, 10:28 AM EDTSpecial Marine WarningKEY62 min
Aug 28, 11:27 AM EDTSpecial Marine WarningKEY29 min
Aug 28, 1:17 PM EDTSpecial Marine WarningKEY58 min
Aug 28, 6:00 PM EDTSpecial Marine WarningKEY60 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.